Indiana, 2006

Flooding and Hail in Indiana, March 11 to 12, 2006

March 11 to 12, 2006 · NWS IND · 5 events in 4 counties and zones

Scattered thunderstorms moved through central Indiana late in the evening and during the overnight hours of 11-12 March 2006. Heavy rain caused some flooding, and two isolated severe storms developed over northwest central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered thunderstorms moved through central Indiana late in the evening and during the overnight hours of 11-12 March 2006. Heavy rain caused some flooding, and two isolated severe storms developed over northwest central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 11, 2:30 PM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 11, 2:30 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SAT MAR 11 2006

.DISCUSSION...WARM FRONT WAS LOCATED FM STL TO NORTH OF PAH AND EAST
INTO CENTRAL KY EARLY THIS AFTERNOON. RADAR MOSAICS SHOW PCPN
EXITING CENTRAL INDIANA...SLIDING EAST. SOUTHERLY FLOW OF
WARM...MOIST AIR BEHIND THE WARM FRONT...WITH DEWPOINTS IN THE LOWER
AND MIDDLE 60S ACRS WRN KY AND SE MO ADVECTING N WARD.

MAIN CHALLENGE WL BE TRYING TO TIME PCPN EVENTS.

MODELS HAVE COME TOGETHER A BIT MORE IN HANDLING THE NEXT TWO SYS
BUT NAM IS STILL WEAKER AND A BIT FARTHER SOUTH WITH MONDAY/S FINAL
IMPULSE. GIVEN THE QUICK SW UPPER FLOW...THE NAM SOLUTION IS NOT MY
FAVORITE. HENCE WL START OFF THIS FORECAST USING A BLEND THEN SLOWLY
MOVE TOWARD THE GFS SOLUTION.

NEXT IMPULSE TO ARRIVE LATE THIS EVENING ALONG THE WARM FRONT AS IT
MOVES FARTHER NORTH. MUCH HIGHER DEWPOINTS BEING ADVECTED INTO THE
MISSISSIPPI VALLEY AND BEHIND THE WARM FRONT WL AID THESE SYSTEMS.
TIME SECTIONS AND SOUNDINGS SHOWING A NICELY SATURATED COLUMN
TONIGHT AND EARLY SUNDAY WITH STRONG VV. FORECAST SOUNDINGS SHOW
PRECIPITABLE WATER NEAR 1.5 INCHES ALONG WITH SLIGHTLY NEG LI/S.
MORE CAPE IS AVAILABLE ALSO ACCORDING TO FORECAST SOUNDINGS...NEAR
1300 J/KG TONIGHT AND OVER 2K J/KG ON SUNDAY NIGHT. EXPECT TONIGHT
ORIGIN AREA TO BE SOMEWHERE NEAR THE WARM FRONT IN ERN MO AND WEST
CENTRAL IL WHERE HIGHER DEWPOINTS ARE POOLING ALONG WITH GOOD
HEATING TDY. THICKNESSES SUGGEST THIS SHUD PROPAGATE ACRS OUR FA
LATE TONIGHT AND EARLY SUNDAY. GIVEN THE DYNAMICS...SVR POTENTIAL IS
BUT NOT AS IMPRESSIVE AS SET-UP FOR SUN NIGHT/MONDAY MORNING. STILL
MAIN THREAT WITH BOTH OF  THESE SYSTEMS WL BE DAMAGING STRAIGHT LINE
WINDS AND LARGE HAIL. GIVEN THE CHC FOR HEAVY RAIN WITH THE
ASSOCIATED ROUNDS OF THUNDERSTORMS AND THE NEARLY SATURATED GROUND
ACRS MUCH OF THE CENTRAL AND SOUTHERN PARTS OF THE FA...CURRENT
FLOOD WATCH IS IN GOOD SHAPE. AS WE GET INTO THE WARM SECTOR TONIGHT
AND SUNDAY WL STICK CLOSE ON LOW AND LEAN WARMER ON HIGHS TONIGHT
AND SUNDAY AS WE COULD SEE A FEW HOURS SUNDAY AFTERNOON WITH SOME
SUNSHINE PRIOR TO THE STORMS DEVELOPMENT AND ARRIVAL.

CD FRONT LOOKS TO FINALLY PASS ACRS INDIANA ON EARLY MONDAY MORNING.
AGAIN DYNAMICS AND INSTABILITY LOOK PRETTY GOOD AND POTENTIAL FOR
HEAVY RAINS CONTINUES. IF THE TIMING OF THIS SYS SLOWS DOWN ANY WE
WL NEED TO EXTEND THE FLOOD WATCH A FEW HRS LATER INTO MONDAY...BUT
WL WAIT ANOTHER RUN OR SO TO SEE IF HANDLING IMPROVES. AGAIN WL
STICK CLOSE ON MONDAY MORNING LOWS AND DUES TO UNCERTAINTY OF TIMING
OF THE FRONT...STICK CLOSE ON HIGHS ALSO.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH CONTINUES THROUGH MONDAY MORNING FOR AREAS SOUTH OF A
WINCHESTER TO TERRE HAUTE LINE...INZ039>042-045 >049-051>057-060
>065-067>072.

&&

PUMA
Hazardous weather outlook, Mar 11, 5:05 PM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 PM EST SAT MAR 11 2006

INZ021-028>031-035>049-051>057-060>065-067>072-122215-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
505 PM EST SAT MAR 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL OCCUR TONIGHT...MAINLY AFTER 10 PM EST. SOME OF
THESE STORMS MAY BE SEVERE...WITH DAMAGING WINDS THE PRIMARY
THREAT. HOWEVER...LARGE HAIL...AND AN ISOLATED TORNADO CAN NOT BE
RULED OUT. THESE STORMS MAY ALSO PRODUCE HEAVY RAINFALL...WHICH
COULD INCREASE THE FLASH FLOOD THREAT AND WORSEN ONGOING RIVER
FLOODING. A FLOOD WATCH IS IN EFFECT ALONG AND SOUTH OF A TERRE
HAUTE TO WINCHESTER LINE THROUGH MONDAY MORNING.

IN AREAS WHERE RIVER FLOODING IS NOT ALREADY OCCURRING...LOWLAND
FLOODING MAY DEVELOP BY MONDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A MODERATE RISK FOR SEVERE WEATHER ON SUNDAY. A LINE OF
STRONG TO SEVERE STORMS IS EXPECTED TO DEVELOP LATER SUNDAY
AFTERNOON AND MOVE ACROSS CENTRAL INDIANA DURING THE EVENING AND
OVERNIGHT. DAMAGING WINDS WILL BE THE PRIMARY THREAT...WITH LARGE
HAIL AND TORNADOES ALSO POSSIBLE. THUNDERSTORMS WILL CONTINUE AT
TIMES INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM TONIGHT THROUGH
SUNDAY NIGHT. REPORTS OF FLOODING ARE ALSO APPRECIATED. SPOTTERS
SHOULD MONITOR FUTURE WEATHER TRENDS AND STATEMENTS ON THIS
DEVELOPING SITUATION.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

NIELD

The radar

The Indianapolis radar (KIND), 117 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flood. Local standard time, as filed.

Flood, Randolph

When
March 11, 9:00 PM EST to March 12, 12:00 AM EST
Where
Randolph County, 5 mi W of Ridgeville
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -85.133

Two separate water rescues were required when vehicles drove into high water near the Mississinewa River.

Hail, Tippecanoe

When
March 11, 9:45 PM EST to 9:50 PM EST
Where
Tippecanoe County, West Lafayette
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.450, -86.900

Hail, Tippecanoe

When
March 11, 9:55 PM EST to 10:05 PM EST
Where
Tippecanoe County, 5 mi NW of West Lafayette
Measured
1.75 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -86.967

Golfball sized hail damaged a Sheriff deputy's car.

Hail, Carroll

When
March 11, 10:12 PM EST to 10:14 PM EST
Where
Carroll County, Lockport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.700, -86.567

Flood, Monroe

When
March 12, 5:00 AM EST to 8:00 AM EST
Where
Monroe County, 3 mi W of Bloomington
Reported by
AMATEUR RADIO
Coordinates
39.167, -86.567

Two roads were closed due to high water. No property damage was reported.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493497, 5493499, 5493498, 5493496, 5493495.